Alert archive / New Mexico / Flash Flood Warnings in 2023
Flash Flood Warning 51, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 14, 2023, 8:38 PM MDT for Eddy County, New Mexico. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2023, 8:38 PM MDT (02:38 UTC)
- Expired
- Aug 14, 2023, 10:30 PM MDT
- In force
- 112 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 999 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 2172 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 5:21 PM MDT, 3 hours 17 minutes earlier.
Area forecast discussion, Aug 14, 5:21 PM MDT, 3 hours 17 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 621 PM CDT Mon Aug 14 2023 ...New AVIATION... .SHORT TERM... (This afternoon through Tuesday night) Issued at 236 PM CDT Mon Aug 14 2023 The front has arrived and is currently set up somewhere just south of the I-10 corridor, so if it feels a bit cooler stepping outside today, that's why! With a fairly active night of thunderstorms across the west and lingering showers continuing across SE New Mexico for much of the morning, many spots there haven't warmed above the 70s yet. As the front progresses southward today, much of the region will find some relief with the far northern areas and SE New Mexico not breaking above the 80s with 90s for much of the Permian Basin and Trans Pecos. Models have backed off some of the precipitation today as the monsoonal moisture is limited to the western portions of the CWA, but the front set up across the south may prove to be enough for a few showers/thunderstorms to develop late afternoon. Thus, have maintained at least some isolated POPs across the Trans Pecos for this afternoon and evening. Unfortunately, this relief will be short lived as the shortwave primarily responsible for this cold front dips further south to our east, allowing the upper ridge to build over the Four Corners. Northwesterly flow returns and drier air will settle over the area, limiting precipitation chance for Tuesday to only the higher terrain and Big Bend region. The process of ridge building over the west will take the majority of Tuesday while surface winds will remain mostly out of the east, so afternoon temperatures won't have the chance to warm much and should look fairly similar to Monday. Any storms that are able to develop Tuesday will be mainly diurnally- driven and should diminish by Tuesday evening. -Zuber && .LONG TERM... (Wednesday through Sunday) Issued at 236 PM CDT Mon Aug 14 2023 The upper ridge on Wednesday will extend from ID to TX as a cut low spins off the CA coast. The center of the ridge will slide SE Thursday moving over OK Friday. On Saturday the ridge will build into the MS valley as the CA low weakens into a trough and begins to move inland. Sunday the center of the ridge moves over IA as a new trough arrives on the NW coast. Elsewhere Sunday and Monday a Pacific hurricane moves up the outer coast of Baja. The return of a south wind Wednesday will push temperatures back up with highs in the triple digits across much of the Permian Basin and Trans Pecos. Thursday looks to be the hottest day of the week with the 100s becoming widespread and moving into SE NM. Friday onward have a slow decrease through the weekend. Lows in the 70s except for the usual cool locations. Expect to see afternoon showers and storms over the mountains each day Wednesday through Monday. The Pacific hurricane should not have an effect on this area unless it was to turn inland. && .AVIATION... (00Z TAFS) Issued at 617 PM CDT Mon Aug 14 2023 VFR conditions are expected to prevail the next 24 hours. Scattered thunderstorms this evening may impact area terminals, thus have included VCTS mention for CNM, INK, and PEQ where confidence is higher, and will continue to monitor and amend as needed. Storms will be accompanied by lightning and brief heavy rain that could reduce visibility, with erratic gusty winds possible with any storm or outflow boundary. Winds will generally remain easterly/southeasterly, with intermittent gusts to 20-25kt possible this evening/tonight before winds diminish toward morning. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 70 93 71 101 / 10 10 0 0 Carlsbad 67 92 70 98 / 30 10 0 10 Dryden 75 99 75 101 / 10 20 10 10 Fort Stockton 70 96 72 99 / 20 20 10 10 Guadalupe Pass 65 86 69 90 / 30 10 0 10 Hobbs 65 89 69 97 / 20 20 0 0 Marfa 61 89 62 92 / 10 30 10 20 Midland Intl Airport 71 93 72 100 / 10 10 0 0 Odessa 72 93 74 100 / 10 10 0 0 Wink 72 96 74 101 / 20 10 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...88 LONG TERM....72 AVIATION...84
Hazardous weather outlook, Aug 14, 12:26 PM MDT, 8 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 126 PM CDT Mon Aug 14 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-151830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 126 PM CDT Mon Aug 14 2023 /1226 PM MDT Mon Aug 14 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. Thunderstorms are possible across the region this afternoon and evening. Any storms that do develop could be accompanied by frequent lightning, small hail, gusty wind, and brief heavy rain. Elevated fire weather is expected today across the Big Bend. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 9:24 PM MDT | Flash Flood Warning | MAF | Culberson | 111 min |
Nearby
Flash Flood Warnings in New Mexico, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.